Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 362, NWS Nashville, TN

July 9, 1998Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 9, 1998, 2:55 AM CDT for Overton County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1998, 2:55 AM CDT (07:55 UTC)
Expired
Jul 9, 1998, 3:45 AM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Overton County, TN

The radar

The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3710 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3710 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 090755 RRA
SVRBNA
TNC133-090845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
255 AM CDT THU JUL 9 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OVERTON COUNTY IN MIDDLE TENNESSEE

* UNTIL 345 AM CDT

* AT 254 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES WEST OF LIVINGSTON OR 3 MILES
  NORTHWEST OF WINDLE MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  ALLONS AT 300 AM CDT
  LIVINGSTON AT 305 AM CDT
  MONROE AT 320 AM CDT
  ALPINE AT 325 AM CDT
  ALLRED AT 330 AM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 9, 2:40 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CDT THU JUL 9 1998

KOHX-88D STILL SHOWING ISOLATED SHOWERS/TSTMS WORKING ACROSS MIDDLE
TENNESSEE AT THIS TIME.  THIS ACTIVITY SEEMS TO BE TIED TO BOUNDARY
THAT SHOWED UP IN SATELLITE EARLIER.  BNA 00Z SOUNDING MUCH DRIER
THAN YESTERDAYS 12Z SO LOOKS LIKE AIR MASS IS TRYING TO DRY OUT
AS MODELS HAVE BEEN HINTING LAST COUPLE OF RUNS.  EXPECT MCS`S
TO FIRE BACK IN KANSAS AND MAKE A RUN TOWARD THE EAST AND SOUTHEAST.
NOT CONFIDENT THAT THESE WILL GET INTO MID STATE LATE TONIGHT AND
ON FRIDAY BUT LATER SHIFTS WILL NEED TO KEEP TABS ON THEM AS THEY ROLL
OUT OF KANSAS.

NOT TOTALLY CONFORTABLE WITH ZERO POPS IN CURRENT FORECAST FOR
TODAY WITH SURFACE DEWPOINTS RUNNING IN THE MID AND UPPER 70S.
EXPERIENCE WOULD SAY WE NEED AT LEAST A 20 POP FOR TODAY ACROSS
THE ENTIRE CWA ESPECIALLY AFTERNOON HOURS BUT WITH LOW K-INDEX
THEY SHOULD BE ISOLATED OR WIDELY SCATTERED.

CCFMEM TEMPS LOOK REASONABLE...

BOYD
01

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.